Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 232, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2022, 1:29 PM CDT for 9 counties in South Dakota. It was in force for 61 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2022, 1:29 PM CDT (18:29 UTC)
- Expired
- Jul 5, 2022, 2:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Aurora County, SD, Brule County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 1:30 PM CDT | TSTM WND GST 64 | 2 Ese Wessington Spring, SD | AWOS STATION K4X4 WESSINGTON SPRINGS. |
| Jul 5, 1:35 PM CDT | TSTM WND GST 65 | 8 N Plankinton, SD | ESTIMATED 60-65 MPH AND A SHELF CLOUD. |
| Jul 5, 1:50 PM CDT | TSTM WND GST 66 | 1 W Lane, SD | MESONET STATION 305 SD RWIS LANE. |
| Jul 5, 2:02 PM CDT | TSTM WND GST 59 | 4 Ese Forestburg, SD | MESONET STATION 6 SD RWIS FORESTBURG. |
| Jul 5, 2:02 PM CDT | TSTM WND GST 60 | 3 S Corsica, SD | MESONET STATION 304 SD RWIS CORSICA. |
| Jul 5, 2:10 PM CDT | TSTM WND GST 80 | Woonsocket, SD | |
| Jul 5, 2:27 PM CDT | TSTM WND GST 63 | 3 N Mitchell, SD | ASOS STATION KMHE MITCHELL MUNICIPAL AIRPORT. |
| Jul 5, 2:30 PM CDT | TSTM WND GST 70 | 1 W Lane, SD | MESONET STATION 305 SD RWIS LANE. |
| Jul 5, 2:38 PM CDT | TSTM WND GST 81 | 4 Ese Forestburg, SD | MESONET STATION 6 SD RWIS FORESTBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 9:37 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
147
WUUS53 KFSD 051829
SVRFSD
SDC003-015-035-043-061-067-073-097-111-051930-
/O.NEW.KFSD.SV.W.0232.220705T1829Z-220705T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
129 PM CDT Tue Jul 5 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Davison County in southeastern South Dakota...
Sanborn County in east central South Dakota...
Aurora County in south central South Dakota...
Eastern Jerauld County in central South Dakota...
Southwestern Miner County in east central South Dakota...
Douglas County in south central South Dakota...
Hanson County in southeastern South Dakota...
Northwestern Hutchinson County in southeastern South Dakota...
Southeastern Brule County in south central South Dakota...
* Until 230 PM CDT.
* At 128 PM CDT, severe thunderstorms were located along a line
extending from near Alpena to 8 miles northwest of Storla to near
Grass Ranch Colony, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Woonsocket around 135 PM CDT.
Plankinton and Storla around 140 PM CDT.
Forestburg around 145 PM CDT.
Mount Vernon, Letcher and Aurora Center around 150 PM CDT.
Mitchell, Stickney, Artesian, New Holland and Loomis around 155 PM
CDT.
Harrison around 200 PM CDT.
Corsica around 205 PM CDT.
Armour, Ethan, Dimock and Fulton around 210 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4367 9914 4399 9858 4420 9848 4420 9834
4385 9760 4351 9761 4323 9811 4332 9850
4343 9871 4350 9871 4350 9883
TIME...MOT...LOC 1828Z 303DEG 46KT 4414 9839 4394 9849 4367 9896
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Schumacher2 follow-up statements
877
WWUS53 KFSD 051858
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
158 PM CDT Tue Jul 5 2022
SDC003-015-035-043-061-067-073-097-111-051930-
/O.CON.KFSD.SV.W.0232.000000T0000Z-220705T1930Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-Miner SD-Douglas SD-
Hanson SD-Hutchinson SD-Brule SD-
158 PM CDT Tue Jul 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR DAVISON...SANBORN...AURORA...EASTERN JERAULD...SOUTHWESTERN
MINER...DOUGLAS...HANSON...NORTHWESTERN HUTCHINSON AND SOUTHEASTERN
BRULE COUNTIES...
At 156 PM CDT, severe thunderstorms were located along a line
extending from Forestburg to near Mount Vernon to near Aurora Center,
moving southeast at 50 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Emergency management. At 135 PM CDT, a 65 mph wind gust was
reported 8 miles north of Plankinton.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Mitchell and Loomis around 200 PM CDT.
Corsica and Artesian around 205 PM CDT.
Armour around 215 PM CDT.
Ethan and Dimock around 220 PM CDT.
Parkston, Delmont and Fulton around 225 PM CDT.
Alexandria, Milltown and Farmer around 230 PM CDT.
Emery around 240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4367 9914 4399 9858 4420 9848 4420 9834
4385 9760 4351 9761 4323 9811 4332 9850
4343 9871 4350 9871 4350 9883
TIME...MOT...LOC 1856Z 314DEG 45KT 4404 9809 4376 9820 4349 9856
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Schumacher231
WWUS53 KFSD 051915
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
215 PM CDT Tue Jul 5 2022
SDC003-015-035-043-061-067-073-097-111-051930-
/O.CON.KFSD.SV.W.0232.000000T0000Z-220705T1930Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-Miner SD-Douglas SD-
Hanson SD-Hutchinson SD-Brule SD-
215 PM CDT Tue Jul 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR DAVISON...SANBORN...AURORA...EASTERN JERAULD...SOUTHWESTERN
MINER...DOUGLAS...HANSON...NORTHWESTERN HUTCHINSON AND SOUTHEASTERN
BRULE COUNTIES...
At 214 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Artesian to 6 miles north of Ethan to
near Armour, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Emergency management. At 2:10 PM, an 80 mph wind gust was
reported in Woonsocket.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Alexandria, Dimock and Fulton around 220 PM CDT.
Delmont around 225 PM CDT.
Parkston, Emery, Milltown and Farmer around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4367 9914 4399 9858 4420 9848 4420 9834
4385 9760 4351 9761 4323 9811 4332 9850
4343 9871 4350 9871 4350 9883
TIME...MOT...LOC 1914Z 302DEG 46KT 4392 9788 4364 9795 4337 9831
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:01 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 5, 12:01 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1201 PM CDT Tue Jul 5 2022
.SHORT TERM...(Today and Tonight)
Issued at 404 AM CDT Tue Jul 5 2022
After a mainly quiet holiday night, things look to become more
active this afternoon. Today will be another very hot day across the
region with high temperatures yet again in the 90s and even around
100 degrees, with the highest temperatures poised to be along the MO
River vicinity. This coincides well with where 850 temperatures are
the warmest in the mid 20s over the MO River. Muggy conditions
remain as dewpoints stay in the upper 60s to mostly 70s today,
contributing to hot heat indices maxing out around 105 degrees. With
little change in temperatures and humidity, have not made any
changes to the current heat headlines.
There are a couple of different scenarios that may play out regarding
convective initiation and evolution. Previous 00z guidance showed
continuing convection from Montana pushing into the forecast area
by early this afternoon. However, some of the latest 06z guidance
is showing that complex coming out of Montana weakening before it
gets into southeastern South Dakota and instead fires convection
off of an approaching mid level wave coming up from the southwest.
For now, favor the convective complex scenario coming out of
Montana as the majority of guidance still agrees with it. This
includes the HREF as it depicts a swath of >50 percent of >30
knots of 4hr max wind speed streaking in from Montana through
southeast South Dakota, far northwestern Nebraska, and northwest
Iowa. If the less likely scenario that the HRRR is showing comes
to fruition, may see more scattered storms but still expect cold
pools to merge between storms and create messy clusters. Can't
rule out the risk of localized flooding possible as the NAEFS
ensemble has PWATs in the 97.5th percentile.
Regarding today's environment, models still struggle to pin point
where the quasi-stationary boundary sets up today but has come into
more agreement that it will set up somewhere between highway 20 and
I-90. Northeasterly to easterly flow is likely north of the boundary.
While this typically is not a wind that is conducive for advecting
moisture into our area, surface observations show dew points into
the 60s and 70s across Minnesota this morning, keeping more than
sufficient moisture locked in north of the boundary. Atop of the low
level moisture, mid level lapse rates between 700-500mb will be at
or above 8 degrees Celsius/ km. This will support very large to
extreme instability at or above 2500 J/kg across the entire area,
contributing to large, thick CAPE profiles as per sounding analysis.
Parcels will be able to accelerate very quickly in the vertical in
such an unstable environment, supporting very strong thunderstorm
updrafts. Very large DCAPE in excess of 1200 J/kg, possibly higher
will accompany the already high instability. Despite the high DCAPE,
0-3 km shear is sufficient at around 30 knots but is not oriented
orthogonally to the incoming system from Montana, reducing the
strength of the cold pool. Do think that the extreme DCAPE may be
able to overcome this to keep strong gusts to 75 mph possible.
Models show mainly long and straight hodographs as with little
curvature in the low levels. 0-1 km shear is below 10 knots so do
not think that a tornado is likely. However, still cannot rule out
an isolated tornado if storms pick up additional helicity along the
boundary. Given such long and straight hodographs, 0-6 shear is
around 40 knots, mainly north of the boundary which is supportive of
supercell or supercell structures. Looking further aloft, speed
shear increases as winds above 300 mb strengthen to above 60 knots.
This will create sufficient shear aloft that will advect liquid
hydrometeors away from parent updrafts, allowing for efficient hail
growth within the hail growth zone. Hail up to 2 inches in diameter
will be possible IF discrete to semi-discrete storms can form either
along the boundary or ahead of the main system.
With the more likely scenario as shown by the 00z guidance, should
see storms become more cold pool dominate as they track through the
forecast area as overall shear weakens south of I-90 and especially
south of highway-20. The main timeframe for severe weather looks to
be between 12 pm to 9 pm this afternoon and evening.
.LONG TERM...(Wednesday through Monday)
Issued at 404 AM CDT Tue Jul 5 2022
Heat comes down a bit on Wednesday with highs in the 80s to up to 90
degrees but dew points remain in the 60s and 70s. Given the
persistent muggy environment, storm chances are possible but there
remains uncertainty in how Tuesday's storm will affect what happens
on Wednesday. Still looks like a decent enough environment as
ensembles show >70% chance for CAPE values over 1000 J/kg along with
0-6 km shear values in excess of 20-30 knots. PWAT's remain high as
NAEFS climatology pushes PWAT values into the 99.5th percentile.
Upper level ridge looks to slightly flatten during the middle of the
week before another ridge builds on its heels. Ensembles remain
consistent in developing another ridge by the end of the week, still
centered around the 4 corners region. This places the Northern
Plains in northwest flow aloft. While downstream of a ridge
typically is not the most favorable location for storms, continued
monsoonal waves riding down the downwind side of the ridge will keep
the persistent chances for showers and storms going through the
weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CDT Tue Jul 5 2022
A line of strong to severe storms will move through the area this
afternoon into the early evening. Wind gusts of 70 to 90 mph will
be possible with this line. MVFR and IFR conditions are likely
within the stronger storms. The chance for thunderstorms will
linger past sunset into tonight with lower confidence on
convective chances tomorrow morning. There may be some MVFR and
IFR conditions in stratus and fog with the better chances in
southwest MN later tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ065>071.
MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ012>014-020>022-
031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...08Hazardous weather outlook, Jul 5, 4:57 AM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 457 AM CDT Tue Jul 5 2022 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064- 061000- Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas- 457 AM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Another hot and humid day is forecast to prevail today, as heat indices rise into the 90s. Could even see a few locations approach 100 degrees. In addition to this, expect showers and storms this afternoon and evening. Storms that become strong to severe may be capable of producing damaging winds up to 75 mph and hail up to 2 inches in diameter. These storms may also be capable of producing 2 to 4 inches of rain in short period of time, which may result in localized areas of flash flooding, especially across urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of storms may be possible Wednesday, though chances remain largely conditional on how the activity from late Tuesday evolves. Therefore, we encourage you to continue monitoring the forecast for the latest updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from noon to 9 pm today. IAZ012>014-020>022-031-032-NEZ013-014-SDZ065>071-061000- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 457 AM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Another hot and humid day is forecast to prevail today, as heat indices rise into the 90s to lower 100s. In addition to this, expect showers and storms this afternoon and evening. Storms that become strong to severe may be capable of producing damaging winds up to 75 mph and hail up to 2 inches in diameter. These storms may also be capable of producing 2 to 4 inches of rain in short period of time, which may result in localized areas of flash flooding, especially across urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of storms may be possible Wednesday, though chances remain largely conditional on how the activity from late Tuesday evolves. Therefore, we encourage you to continue monitoring the forecast for the latest updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from noon to 9 pm today.
In the hours before
Local storm report, Jul 5, 1:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
122 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND GST 13 WNW WESSINGTON SPRIN 44.17N 98.81W
07/05/2022 U60 MPH JERAULD SD PUBLIC
MEASURED FROM PERSONAL WEATHER STATION.
&&
APThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:42 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 33 min |
| Jul 5, 12:39 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 66 min |
| Jul 5, 12:43 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 62 min |
| Jul 5, 1:15 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 45 min |
| Jul 5, 1:37 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 53 min |
| Jul 5, 1:54 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 66 min |
| Jul 5, 2:25 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson, Lake, Lincoln and 3 more | 65 min |
| Jul 5, 2:30 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Brookings, Kingsbury, Lake, Miner, Minnehaha and 2 more | 60 min |
| Jul 5, 2:43 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson, Yankton | 62 min |
| Jul 5, 3:08 PM CDT | Tornado Warning | FSD | McCook, Minnehaha | 37 min |
| Jul 5, 3:19 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, Lincoln, McCook, Minnehaha, Turner and 1 more | 56 min |
| Jul 5, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union, Yankton | 63 min |
| Jul 5, 3:30 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner, Moody | 60 min |
| Jul 5, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 65 min |
| Jul 5, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 67 min |
| Jul 5, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 29 min |
| Jul 5, 4:55 PM CDT | Flash Flood Warning | FSD | Minnehaha, Moody | 3 hr |
| Jul 5, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.